Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 156, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 1, 2017, 3:44 PM CDT for Pecos County, Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2017, 3:44 PM CDT (20:44 UTC)
- Expired
- Jun 1, 2017, 4:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 150 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 4:07 PM CDT | HAIL 1 | 18 S Fort Stockton, TX | PECOS CO SHERIFF DEPARTMENT OFFICIALS REPORTED HAIL ON HWY 385. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
090
WUUS54 KMAF 012044
SVRMAF
TXC371-012145-
/O.NEW.KMAF.SV.W.0156.170601T2044Z-170601T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
344 PM CDT THU JUN 1 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Central Pecos County in southwestern Texas...
* Until 445 PM CDT
* At 344 PM CDT, a severe thunderstorm was located 13 miles south of
Belding, or 21 miles south of Fort Stockton, moving east at 35 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Sierra Madera.
THIS INCLUDES Interstate 10 between mile markers 278 and 289.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3060 10234 3052 10234 3049 10306 3071 10318
3091 10241 3060 10227
TIME...MOT...LOC 2044Z 258DEG 30KT 3060 10300
HAIL...1.25IN
WIND...<50MPH
$$
331 follow-up statement
449
WWUS54 KMAF 012111
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
411 PM CDT THU JUN 1 2017
TXC371-012145-
/O.CON.KMAF.SV.W.0156.000000T0000Z-170601T2145Z/
Pecos TX-
411 PM CDT THU JUN 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL PECOS COUNTY...
At 411 PM CDT, a severe thunderstorm was located 18 miles southeast
of Fort Stockton, moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Law enforcement.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Sierra Madera.
THIS INCLUDES Interstate 10 between mile markers 278 and 289.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3060 10234 3052 10234 3049 10306 3071 10318
3091 10241 3060 10227
TIME...MOT...LOC 2111Z 258DEG 30KT 3065 10274
HAIL...1.00IN
WIND...<50MPH
$$
33What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:55 PM CDT, 49 minutes earlier.
Area forecast discussion, Jun 1, 2:55 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 255 PM CDT Thu Jun 1 2017 .DISCUSSION... Current radar is showing convection increasing over the Davis Mountains this afternoon. The HRRR model shows the area from southeast New Mexico down into the Big Bend will have the best rain chances tonight, diminishing to the northeast. However an extensive cumulus field over the Permian Basin shows there is instability present and have kept decent PoPs in at many locations, especially for the evening and early nighttime hours. Figuring out PoPs the next several days is certainly the biggest forecast challenge as one trough exits to the north, another...perhaps stronger one...will move in from northern Mexico continuing rain chances. Unfortunately with the lack of surface boundaries it is very difficult to know very far in advance just where the convection will develop with models showing scattered showers all over the area through the weekend. So we have a situation where there is a very high confidence that precip will develop and a very low confidence in where and when it will develop. Thus have compromised and mostly kept strong chance PoPs (40-50%) across our entire CWA through Sunday. Brief heavy rain and localized flooding will be the main threat though small hail and gusty winds will also be possible. Thought about issuing a Flash Flood Watch but with confidence so low on the location of heavy rain it seems overkill to issue a large watch for just a few warnings and will hold off. The trough will move east Monday leaving a quasistationary ridge centered over the western U.S. and West Texas/southeastern New Mexico in northerly flow. This will decrease rain chances but weak impulses moving south along the front of the ridge will still provide a chance for rain next week. This will be a nice start to June with highs only reaching the 80s the next several days, about 10 degrees below normal for this time of year. Highs increase next week to near normal as rain and clouds diminish. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 66 83 64 82 / 40 50 50 50 Carlsbad 62 86 62 82 / 50 40 40 40 Dryden 70 89 68 90 / 40 40 40 40 Fort Stockton 64 84 64 84 / 40 50 40 40 Guadalupe Pass 54 80 59 76 / 60 40 40 40 Hobbs 60 79 60 78 / 50 50 50 50 Marfa 55 82 55 80 / 60 40 40 50 Midland Intl Airport 64 83 64 82 / 40 50 50 50 Odessa 66 82 64 82 / 50 50 50 40 Wink 66 87 63 85 / 50 50 40 40 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 72/10
Hazardous weather outlook, Jun 1, 1:54 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 154 PM CDT Thu Jun 1 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 154 PM CDT Thu Jun 1 2017 /1254 PM MDT Thu Jun 1 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are likely across the region this afternoon and tonight... especially from the Guadalupe Mountains to the Davis mountains. Heavy rainfall that could result in localized flash flooding will be the main concern... although a few severe storms with large hail and damaging winds are possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Thunderstorms are possible into next week across West Texas and Southeast New Mexico. Heavy rainfall will be the main hazard. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Jun 1, 2:03 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
203 PM CDT THU JUN 1 2017
TXZ058-074-075-011945-
Pecos TX-Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
203 PM CDT THU JUN 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS...NORTHERN
BREWSTER...SOUTH CENTRAL REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES
UNTIL 245 PM CDT...
At 202 PM CDT, Doppler radar was tracking strong thunderstorms 15
miles northeast of Fort Davis. These thunderstorms are nearly
stationary.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Hovey and Star Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3076 10387 3086 10370 3095 10349 3069 10321
3047 10359
TIME...MOT...LOC 1902Z 319DEG 9KT 3072 10368
33Special weather statement, Jun 1, 3:31 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 331 PM CDT THU JUN 1 2017 TXZ074-075-081-012115- Pecos TX-Big Bend Area TX-Davis/Apache Mountains Area TX- 331 PM CDT THU JUN 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS...NORTHWESTERN BREWSTER AND EAST CENTRAL JEFF DAVIS COUNTIES UNTIL 415 PM CDT... At 330 PM CDT, Doppler radar was tracking strong thunderstorms 10 miles north of Altuda, or 11 miles northeast of Alpine, moving east at 15 mph. Nickel size hail will be possible with this storm. Locations impacted include... Fort Stockton, Belding, Hovey, Altuda, Fort Stockton-Pecos County Airport, Sierra Madera and Firestone Test Track. THIS INCLUDES Interstate 10 between mile markers 240 and 285. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3123 10279 3065 10225 3025 10350 3058 10369 TIME...MOT...LOC 2030Z 255DEG 15KT 3045 10349 33
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:20 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 55 min |
| May 31, 7:31 PM CDT | Flash Flood Warning | MAF | Winkler | 3 hr |
| May 31, 8:15 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Winkler | 60 min |
| May 31, 8:18 PM CDT | Special Weather Statement | MAF | Ector | 42 min |
| May 31, 9:41 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| May 31, 10:06 PM CDT | Special Weather Statement | MAF | Winkler | 39 min |
| Jun 1, 1:14 AM CDT | Special Weather Statement | MAF | Loving | 46 min |
| Jun 1, 2:01 AM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| Jun 1, 2:03 PM CDT | Special Weather Statement | MAF | 42 min | |
| Jun 1, 2:52 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 38 min |
| Jun 1, 3:31 PM CDT | Special Weather Statement | MAF | Pecos | 44 min |
| Jun 1, 3:42 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 2 hr |
| Jun 1, 4:18 PM CDT | Special Weather Statement | MAF | 57 min | |
| Jun 1, 4:43 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 30 min |
| Jun 1, 5:00 PM CDT | Special Weather Statement | MAF | Reeves | 60 min |
| Jun 1, 5:11 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 34 min |
| Jun 1, 5:18 PM CDT | Special Weather Statement | MAF | Culberson | 42 min |
| Jun 1, 5:59 PM CDT | Special Weather Statement | MAF | 61 min | |
| Jun 1, 6:23 PM CDT | Special Weather Statement | MAF | Presidio | 52 min |
| Jun 1, 6:29 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 61 min |
| Jun 1, 6:59 PM CDT | Special Weather Statement | MAF | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.